Hyperlithemia correction and persistent delirium

J Clin Pharmacol. 1994 Aug;34(8):865-70. doi: 10.1002/j.1552-4604.1994.tb02053.x.

Abstract

Experience with three patients whose courses are described suggested that delirium and persistent neurologic dysfunction follow rapid correction of hyperlithemia, which develops after regular lithium doses. From all retrievable published reports of adult hospitalization for hyperlithemia, all cases that described cognitive dysfunction after lithium administration for at least 10 days with insubstantial neuroleptic exposure were selected. Lithium was universally discontinued before or on admission. Of the 65 such cases, 50 were at least somewhat responsive on admission; of these, substantial deterioration during hospitalization occurred in 56%. Dialysis was associated with greater incidence of persistent neurologic sequelae (62% vs. 22%, P = .012) and deterioration during hospitalization (85% vs. 46%, P = .016), although cognitive dysfunction on hospital admission was less (P < .001) for patients who were then dialyzed. The greater neurotoxicity after dialysis suggests that while hyperlithemia can be toxic, its rapid correction can be more toxic. Parallels with hyponatremia, including a potential mechanism, suggest that gradual rather than abrupt correction of hyperlithemia might decrease the risk of neurotoxicity.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Cognition Disorders / chemically induced
  • Delirium / chemically induced*
  • Female
  • Humans
  • Lithium / blood*
  • Lithium Carbonate / adverse effects*
  • Male
  • Middle Aged
  • Peritoneal Dialysis
  • Substance Withdrawal Syndrome

Substances

  • Lithium Carbonate
  • Lithium